Thunderstorm Wind, Corson
- When
- July 10, 6:30 PM MST
- Where
- Corson County, 6.18 mi SE of Morristown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.860, -101.640
Sixty mph winds were estimated.
A line of thunderstorms moving across the region brought severe winds to parts of north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A line of thunderstorms moving across the region brought severe winds to parts of north central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 10, 5:01 PM MST, 1 hour 29 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 701 PM CDT SUN JUL 10 2016 .UPDATE... Adjusted pops a bit through 6z to keep up with radar trends. Most showers/storms continue to dissipate as they encounter the cap over the cwa. Continuing to keep an eye on the storms in ND for any potential of dipping down into SD over the next few hours. Will allow the heat advisory to expire at the top of the hour since only a few areas south of Pierre are still reaching criteria. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 341 PM CDT SUN JUL 10 2016 The last 12 hours have been marked by significant change forecast wise. The morning convection/MCS that crossed the region left much of the area under cool cloud cover. This limited the quick temperature rises that we were anticipating. The SE winds have been strong, but mainly along the MO river and westward. Given the cooler air in place, RH values have not been able to reach Red Flag Warning or Heat Advisory criteria. Kept heat advisory up for the western 2 rows of counties, as this is the area with the best chance in the next couple of hours to get close to criteria. Still seeing highs in the 80s and 90s, with the warmest readings in the southwest. PHP has been able to get to 93 with an RH of 43 percent. Starting to destabilize as we move into the mid to late afternoon hours. Have continued to utilize more of the non-12Z and earlier model solutions, and they did not have a good handle on the morning convection and resulted in a more warm/dry afternoon. Will continue to monitor the erosion of the cap and potential for elevated storms to become strong to severe. Dewpoints across the region are in the mid 60s to low 70s, highest over the southwest, where we've already seeing highs in the 80s and 90s, with the warmest readings in the southwest. PHP has been able to get to 93 with an RH of 43 percent. seen some light showers roll through. CAM solutions have been pretty consistent on developing showers/thunderstorms over central SD that will slide across the area. Less understood is how the thunderstorms over MT/southwest ND will evolve this evening. Southerly winds of 15-25kts will remain overnight, before switching out of the west on Monday as the cold front swings west to east across at least central SD in the morning. As the sfc low deepens from western ND to southern Saskatchewan, another round of showers/thunderstorms will probably develop over eastern SD/western MN Monday afternoon. The front/thunderstorm potential will exit east Monday evening, with mainly dry weather then expected through the rest of the short term period, with highs in the 70s and 80s. Still expecting RH values near 20-25 percent southwest Tuesday afternoon, with breezy westerly winds. While Wednesday will be dry too, the winds should be a bit lighter. Things have quieted down some over the past hour with severe storms having pushed east into MN. Several strong wind gusts overnight with MCS moving across the Dakotas and into MN. Although, still continue to see showers and thunderstorms across the northern and eastern CWA and have expanded/increased pops a bit through the early morning hours. Main story for today will be the excessive heat and humidity across the region...especially east when speaking of humidity. After looking at the synoptic setup and all available guidance for highs today, have increased highs a handful of degrees across the CWA. In fact, it appears areas along and west of the James River could easily be above 100 degrees today, with the southwest CWA flirting with 110 degrees. Very hot temperatures aloft, with excellent south to southwest mixing winds. Have expanded the heat advisory to include all of the CWA, with heat indices expected to range from 100 to 110 degrees across the area today. Will also be keeping a close eye on fire weather conditions over the western CWA, mainly west of the Missouri. Lower dewpoints across this area this afternoon combined with the extreme temps will bring RH values down into the 15 to 20 percent range. The combination of low RH and gusty winds, along with the drying fuels will bring critical fire weather conditions. Have therefore issued a Red Flag warning for fire weather zones 267 and 268 for this afternoon/early evening. As for thunderstorm potential, it appears the day will be largely capped after this mornings activity. Will have to await this evening/overnight for perhaps the eastern CWA to get in on some thunderstorm activity as very strong low level jet gets going. Storm potential will linger into Monday across the eastern counties ahead of the passing frontal boundary. Then, look for drying conditions Monday night through Tuesday. Day shift may want to consider issuing a fire weather watch for Monday. Current forecast RH values are below 20 percent again over the southwest CWA with breezy/gusty westerly winds. .LONG TERM...(Wednesday through Sunday) Issued at 341 PM CDT SUN JUL 10 2016 No big changes to the extended forecast. Northwest flow aloft will allow for moderate temps to stick around for most of the period. Medium range models not in good agreement for precip chances, but GFS has faily robust chances for late Thursday night. The superblend seems to have a decent handle on this. Flow becomes more westerly on Saturday and temps will respond with a warming trend. The upper level flow pattern would suggest some chances of afternoon/evening thunderstorms as well. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 627 PM CDT SUN JUL 10 2016 VFR conditions are expected through the period except in or near thunderstorms. It continues to be a low confidence TS forecast this evening. Have a VCTS mention in for KMBG and KABR which are the most likely sites to see any storms that may dip down from ND. Winds will shift from the east and southeast to the west on Monday. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...KF LONG TERM...Scarlett AVIATION...Wise
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1125 AM CDT SUN JUL 10 2016 SDZ003>007-009-010-015>018-033>037-045-048-051-111630- CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DEWEY- POTTER-FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN- BUFFALO- 1125 AM CDT SUN JUL 10 2016 /1025 AM MDT SUN JUL 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES WILL RANGE FROM 100 TO 106 DEGREES ACROSS THE AREA TODAY. THE GRASSLAND FIRE DANGER WILL REACH VERY HIGH ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON. THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS EASTERN PORTIONS OF SOUTH DAKOTA. SOME STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ039-046-SDZ008-011-019>023-111630- TRAVERSE-BIG STONE-ROBERTS-DAY-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL- 1125 AM CDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON INTO THE EARLY EVENING HOURS. SOME STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KF
The Bismarck radar (KBIS), 122 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
8 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Sixty mph winds brought tree limbs down.
Sixty mph winds were estimated.
Seventy mph winds brought many large tree branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 651868, 651869, 651870, 651871, 651872, 651873, 651875, 651877.